Alert archive / South Dakota / Wind Chill Advisories in 2006

Wind Chill Advisory 1, NWS Sioux Falls, SD

February 16, 200620 counties in South Dakota; 11 counties in Iowa; Jackson County, Nobles County, Rock County, Minnesota

NWS Sioux Falls, SD issued this wind chill advisory at Feb 16, 2006, 3:54 PM CST for 20 counties in South Dakota; 11 counties in Iowa; Jackson County, Nobles County, Rock County, Minnesota. It took effect at Feb 17, 2006, 3:00 AM CST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2006, 3:54 PM CST (21:54 UTC)
In effect from
Feb 17, 2006, 3:00 AM CST
Expired
Feb 17, 2006, 10:00 PM CST
In force
19 hr
Issued by
NWS Sioux Falls, SD
All 34 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Nobles County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 33 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 16, 3:45 PM CST, 9 minutes earlier.

Area forecast discussion, Feb 16, 3:45 PM CST, 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CST THU FEB 16 2006

.DISCUSSION...
MAIN CONCERN IN THE SHORTER TERM IS ARCTIC AIR AND SOME WIND WITH
IT. IN THE NEAR TERM...SEE NO REASON TO HOLD THE WINTER WX ADVY
HIGHLIGHT PAST THE 4 PM EXPIRATION TIME IN NW IA. SNOWFALL WL BE
RAPIDLY GETTING CUTOFF IN THAT AREA AS THE REMAINING DYNAMICS MOVE
OUT. INTERESTINGLY THOUGH...SOME SCT --SW HAS DEVELOPED IN CENTRAL
SD MOVG SEWD. THIS ACTIVITY IS UNSTABLE IN NATURE AND GOT
ESTABLISHED IN THE CLEAR AIR IN THAT AREA. THEREFORE OPTED TO PUT IN
SOME SCT POPS LATE THIS AFTN AND EVENING ACROSS OUR WRN FA. THE MAIN
QUESTION WL BE IF IT HOLDS TOGETHER VERY LONG AFTER SUNSET. SOME OF
IT COULD...AS SOME OF IT IS DYNAMICALLY DRIVEN. AFTER MIDNIGHT...THE
COLDEST H925-H85 AIR OF THE WINTER SEASON BEGINS DRAINING DOWN WITH
THE ARCTIC HIGH FM SW CANADA. OCNL FLURRIES ARE WARRANTED IN OUR WRN
HALF AS SOME MID LVL MSTR SLOWLY BEGINS TO OOZE EWD OVER THE
FA...WITH FRONTOGENESIS ALONG THE ARCTIC FRONT ALONG AND JUST N OF
OUR FA. WITH THE MID LVL CLOUDS ANTICIPATED OVER MANY AREAS BY
SUNRISE...COUPLED WITH SOME WIND...OPTED TO ACTUALLY KEEP LOWS ABOVE
SOME OF THE GUIDANCES. FOR INSTANCE OUR SERN FA WL STILL BE UNDER
THE INFLUENCE OF THE EXITING LOW PRES SYSTEM WELL TO OUR E...AND THE
ARCTIC HIGH WL KEEP THINGS STIRRED UP MANY AREAS ELSEWHERE. LOWS WL
LIKELY BE REALIZED AFTER SUNRISE...DURING MID MORNING ON FRIDAY...
WITH AN EXTREMELY SLOW RISE AFTER 11 AM. DECIDED ON A WIND CHILL
WARNING TONIGHT AND FRIDAY FOR OUR NERN CWFA FOR WIND CHILLS AOB 35
BELOW...WITH WIND CHILL ADVYS ELSEWHERE. CAA IS EXTREMELY INTENSE IN
THE WARNING AREA...THEREFORE ALLOWING STRONGER WINDS TO MIX DOWN FM
ABOUT H9.

ON FRIDAY...AS MENTIONED ABOVE A VERY SLOW RISE IN AFTN TEMPS. THEY
WL NOT MOV MUCH. CHC POPS OF -SN WERE KEPT IN OUR SW FA WHERE THE
MID CLDS AND H7 BAROCLINIC ZONE IS MOST INTENSE...WITH FLRYS
ELSEWHERE. H7 FRONTOGENESIS DOES LINGER IN OUR FA ON FRIDAY...ALBEIT
OOZING SWD AS THE AFTN PROGRESSES TAKING SOME MID LVL CLOUDS WITH IT.
FRIDAY NIGHT IS INTERESTING IN HOW FAR TEMPS WL FALL. WITH ARCTIC
HIGH PRES NEAR THIS FA...WINDS WL DROP OFF AND SKIES WL CLEAR OVER
EVERYONE BUT OUR SW. SOME MID LVL MSTR COULD HANG UP STUBBORNLY IN
THAT AREA...AGAIN NEAR THE H7 FRONT. HOWEVER WITH THE NEW 1 TO 3
INCHES OF SNOW IN OUR SW...STILL WENT NEAR -12 IN THAT AREA DESPITE
SOME CLOUDS. OTHERWISE NOT AS MUCH SNOW FELL AS ANTICIPATED OVR THE
FA TODAY AND WED NIGHT ASIDE FM PARTS OF OUR SOUTH. THEREFORE AM
CONFIDENT THAT OUR LOWS WL HOLD SAT MRNG IN OUR N...BUT MAY NOT BE
COLD ENUF IN NW IA AND THE YANKTON AREA WHERE SOME FRESH SNOW COVER
EXISTS.

NOT A LOT GOING ON SATURDAY...WITH SOME RETURN FLOW BEGINNING IN OUR
SW FA LATER SAT NIGHT WITH SUBTLE WAA FM H85-H7. THIS INCREASES A
BIT SUN MRNG IN OUR SW AND OPTED TO KEEP BUYING THE GFS SOLN IN
KEEPING MORE MID LVL CLOUDS AROUND IN THAT AREA THAN THE NAM. THAT
IS ANOTHER REASON WHY I ONLY KEPT LOWS NEAR ZERO SUN MRNG IN OUR SW.
BUT AGAIN...I MAY NOT BE COLD ENUF ACROSS PARTS OF OUR E SUN MRNG.
AS SOME OF THE ANTICIPATED MID LVL MSTR WORKS ITS WAY EWD SUN AFTN...
KEPT SOME LOW POPS GOING OVER ALL BUT OUR NE WHERE DRIER AIR
REMAINS.

IN THE EXTENDED MON THRU THU...MAIN FORECAST CHALLENGE IS TEMPS.
EXTENDED MODELS NOW INDICATING A MUCH QUICKER RETURN OF WARMER AIR
BACK INTO THE REGION...WITH ARCTIC AIR SLIDING EAST. BUMPED
TEMPERATURES UP...ESPECIALLY ON MON AND TUE...AS GFS AND ECMWF IN
GOOD AGREEMENT WITH WELL MIXED WESTERLY FLOW....ALSO SNOWCOVER LESS
THAN PREVIOUSLY EXPECTED. FORECAST TEMPERATURES ARE CERTAINLY STILL
A BIT ON COOL SIDE IF FULL MIXING IS REACHED...EXCEPT OVER SNOW
COVER AREAS. AT ANY RATE...TEMPERATURES WILL BE CLOSER TO AVERAGE
FOR THIS TIME OF YEAR. NO PRECIPITATION IS LIKELY DURING THE
BEGINNING OF NEXT WEEK WITH DRY WESTERLY FLOW IN PLACE. BY
MIDWEEK...A TROUGH WILL MOVE THROUGH THE UPPER MIDWEST WITH A SHOT
OF COOLER AIR AND THE POSSIBILITY OF LIGHT PRECIPITATION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL ADVY MIDNIGHT TONIGHT THRU 6 PM FRIDAY IAZ001>003-
     IAZ012>014.
     WIND CHILL ADVY 4 AM FRIDAY THRU 1 PM FRIDAY IAZ020>022-031-
     032.

MN...WIND CHILL WARNING MIDNIGHT TONIGHT THRU 6 PM FRIDAY MNZ071-
     072-MNZ080-081-097.
     WIND CHILL ADVY MIDNIGHT TONIGHT THRU 6 PM FRIDAY MNZ089-090-
     098.

NE...WIND CHILL ADVY 4 AM FRIDAY THRU 1 PM FRIDAY NEZ013-014.

SD...WIND WARNING MIDNIGHT TONIGHT THRU 6 PM FRIDAY SDZ039-040-
     055-056.
     WIND CHILL ADVY MIDNIGHT TONIGHT THRU 6 PM FRIDAY SDZ038-
     050-052>054-057>067.
     WIND CHILL ADVY 4 AM FRIDAY THRU 1 PM FRIDAY SDZ068>071.
&&

MJF/SL
Hazardous weather outlook, Feb 16, 10:51 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CST THU FEB 16 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1051 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL CONTINUE TO DECREASE OVER NORTHWESTERN IOWA THROUGH THE
AFTERNOON.  ADDITIONAL ACCUMULATIONS WILL GENERALLY BE LESS THAN
HALF AN INCH.  NORTH WINDS WILL BE GUSTING TO AROUND 30 MPH OVER
SOUTHWEST MINNESOTA AND NORTHWESTERN IOWA...WHICH WILL CREATE
AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLDER AIR WILL WORK INTO THE REGION TONIGHT...BRINGING SUB
ZERO TEMPERATURES FOR THE FIRST TIME SINCE MID DECEMBER. WHEN
COMBINED WITH WINDS OF 10 TO 20 MPH...WIND CHILL VALUES MAY
APPROACH 30 BELOW ZERO AT TIMES. IF YOU HAVE ANY TRAVEL PLANS
OVER THE WEEKEND...BE PREPARED FOR DANGEROUSLY COLD CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:33 AM CSTWinter Weather AdvisoryFSDBon Homme, Charles Mix, Clay, Davison, Douglas, Gregory and 8 more15 hr
Feb 16, 3:54 PM CSTWind Chill WarningFSDBrookings, Kingsbury, Lake, Moody30 hr

Nearby

Wind Chill Advisories in South Dakota, 2006Wind Chill Advisories in Iowa, 2006Wind Chill Advisories in Minnesota, 2006Every wind chill advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.